Alert archive / North Dakota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 121, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jun 28, 2018, 7:00 AM MDT for Adams County, Grant County, Sioux County, North Dakota. It was in force for 60 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 28, 2018, 7:00 AM MDT (13:00 UTC)
- Expired
- Jun 28, 2018, 8:00 AM MDT
- In force
- 60 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 3.0 in
- Wind
- 50.0 mph
Counties Adams County, ND, Grant County, ND, Sioux County, ND
The radar
The Bismarck radar (KBIS), 134 km from the middle of the area, began a volume at 13:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 28, 7:07 AM MDT | HAIL 2.5 | 9 N Haynes, ND | DEPUTY IN ADAMS COUNTY REPORTED DAMAGE TO VEHICLES, WITH MANY WINDOWS BROKEN OUT DUE TO LARGE HAIL UP TO 2.5 INCHES IN DIAMETER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 1.0 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1855 J/kg
- Mixed-layer CIN
- -101 J/kg
- Mixed-layer LCL
- 945 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 90 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted.
063
WUUS53 KBIS 281300
SVRBIS
NDC001-037-085-281400-
/O.NEW.KBIS.SV.W.0121.180628T1300Z-180628T1400Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
700 AM MDT THU JUN 28 2018
The National Weather Service in Bismarck has issued a
* Severe Thunderstorm Warning for...
Southwestern Sioux County in south central North Dakota...
Southwestern Grant County in south central North Dakota...
Southeastern Adams County in southwestern North Dakota...
* Until 800 AM MDT.
* At 659 AM MDT, a severe thunderstorm was located 10 miles north of
Haynes, or 12 miles northeast of Hettinger, moving east at 40 mph.
This is a very dangerous storm.
HAZARD...Three inch hail.
SOURCE...Public.
IMPACT...People and animals outdoors will be severely injured.
Expect shattered windows, extensive damage to roofs,
siding, and vehicles.
* This severe thunderstorm will remain over mainly rural areas of
southwestern Sioux...southwestern Grant and southeastern Adams
Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
&&
LAT...LON 4595 10267 4620 10271 4621 10200 4622 10199
4623 10173 4597 10170
TIME...MOT...LOC 1259Z 268DEG 35KT 4612 10245
HAIL...3.00IN
WIND...<50MPH
$$
SIMOSKO4 follow-up statements
115
WWUS53 KBIS 281318
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
718 AM MDT THU JUN 28 2018
NDC001-037-085-281400-
/O.CON.KBIS.SV.W.0121.000000T0000Z-180628T1400Z/
Sioux ND-Grant ND-Adams ND-
718 AM MDT THU JUN 28 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 AM MDT
FOR SOUTHWESTERN SIOUX...SOUTHWESTERN GRANT AND SOUTHEASTERN ADAMS
COUNTIES...
At 718 AM MDT, a severe thunderstorm was located 12 miles north of
North Lemmon, or 13 miles north of Lemmon, moving east at 40 mph.
This is a very dangerous storm.
HAZARD...Baseball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be severely injured.
Expect shattered windows, extensive damage to roofs,
siding, and vehicles.
Locations impacted include...
Haynes.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
&&
LAT...LON 4596 10250 4620 10257 4621 10200 4622 10199
4623 10173 4597 10170
TIME...MOT...LOC 1318Z 268DEG 35KT 4613 10218
HAIL...2.75IN
WIND...<50MPH
$$
SIMOSKO145
WWUS53 KBIS 281330
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
730 AM MDT THU JUN 28 2018
NDC001-037-085-281400-
/O.CON.KBIS.SV.W.0121.000000T0000Z-180628T1400Z/
Sioux ND-Grant ND-Adams ND-
730 AM MDT THU JUN 28 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 AM MDT
FOR SOUTHWESTERN SIOUX...SOUTHWESTERN GRANT AND SOUTHEASTERN ADAMS
COUNTIES...
At 730 AM MDT, a severe thunderstorm was located 12 miles north of
North Lemmon, or 12 miles north of Lemmon, moving east at 35 mph.
This is a very dangerous storm.
HAZARD...Baseball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be severely injured.
Expect shattered windows, extensive damage to roofs,
siding, and vehicles.
This severe thunderstorm will remain over mainly rural areas of
southwestern Sioux...southwestern Grant and southeastern Adams
Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
&&
LAT...LON 4596 10234 4620 10243 4621 10200 4622 10199
4623 10173 4597 10170
TIME...MOT...LOC 1330Z 270DEG 29KT 4612 10210
HAIL...2.75IN
WIND...<50MPH
$$
SIMOSKO416
WWUS53 KBIS 281340
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
740 AM MDT THU JUN 28 2018
NDC001-037-085-281400-
/O.CON.KBIS.SV.W.0121.000000T0000Z-180628T1400Z/
Sioux ND-Grant ND-Adams ND-
740 AM MDT THU JUN 28 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 AM MDT
FOR SOUTHWESTERN SIOUX...SOUTHWESTERN GRANT AND SOUTHEASTERN ADAMS
COUNTIES...
At 738 AM MDT, a severe thunderstorm was located 12 miles north of
Thunder Hawk, or 15 miles northeast of Lemmon, moving east at 40 mph.
This is a very dangerous storm.
HAZARD...Baseball size hail.
SOURCE...Radar indicated. At 707 AM MDT, Law Enforcement reported
tennis ball size hail 9 miles north of Haynes.
IMPACT...People and animals outdoors will be severely injured.
Expect shattered windows, extensive damage to roofs,
siding, and vehicles.
This severe thunderstorm will remain over mainly rural areas of
southwestern Sioux...southwestern Grant and southeastern Adams
Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
&&
LAT...LON 4596 10224 4620 10233 4621 10200 4622 10199
4623 10173 4597 10170
TIME...MOT...LOC 1338Z 268DEG 35KT 4612 10198
HAIL...2.75IN
WIND...<50MPH
$$
SIMOSKO199
WWUS53 KBIS 281349
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
749 AM MDT THU JUN 28 2018
NDC001-037-085-281400-
/O.CON.KBIS.SV.W.0121.000000T0000Z-180628T1400Z/
Sioux ND-Grant ND-Adams ND-
749 AM MDT THU JUN 28 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 AM MDT
FOR SOUTHWESTERN SIOUX...SOUTHWESTERN GRANT AND SOUTHEASTERN ADAMS
COUNTIES...
At 748 AM MDT, a severe thunderstorm was located 13 miles north of
Keldron, or 19 miles south of Elgin, moving east at 40 mph.
This is a very dangerous storm.
HAZARD...Baseball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be severely injured.
Expect shattered windows, extensive damage to roofs,
siding, and vehicles.
This severe thunderstorm will remain over mainly rural areas of
southwestern Sioux...southwestern Grant and southeastern Adams
Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
&&
LAT...LON 4596 10212 4620 10225 4621 10200 4622 10199
4623 10173 4597 10170
TIME...MOT...LOC 1348Z 268DEG 35KT 4612 10183
HAIL...2.75IN
WIND...<50MPH
$$
SIMOSKOWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 6:28 AM MDT, 32 minutes earlier.
Area forecast discussion, Jun 28, 6:28 AM MDT, 32 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 728 AM CDT Thu Jun 28 2018 .UPDATE... Issued at 727 AM CDT Thu Jun 28 2018 Updated the POPs across the south this morning using the HRRR time lag ensemble. UPDATE Issued at 530 AM CDT Thu Jun 28 2018 Earlier convection over the south central diminished as expected. New strong convection as develop over southeastern Montana and northern South Dakota. Will have to monitor these storms as they approach our area with strong MUCAPE and effective shear present. For this update, just blended the latest obs to the going forecast. && .SHORT TERM...(Today and tonight) Issued at 357 AM CDT Thu Jun 28 2018 A couple of isolated thunderstorms have formed over south central North Dakota in an environment characterized by MUCAPE exceeding 1000 J/kg and effective shear raging from 45 to 55 knots. These storms have been periodically showing signatures of potential severe hail. Instability falls off quickly east of the Missouri River Valley and the HRRR generally dissipates this activity in the 12 to 14 UTC time frame. Of interest is that the strongest of these storms have been left splits with the right splits decaying rather quickly. Focus then turns to the potential of widespread significant severe thunderstorms over the area later this afternoon and tonight. Synoptically, not much has changed with the basic features. Subtle height rises will likely keep most of the area convection free through most of the afternoon. There is a chance that a few showers or storms may try to develop along and north of the warm front earlier in the afternoon but the latest CAM solutions have backed off on this potential quite a bit. As the energetic western trough approaches, impressive cyclogenesis will occur over northeastern Wyoming, deepening a surface low before it makes its way into northwest South Dakota or southwest North Dakota this evening. One particular trend over the past 24 hours has been to shift the main area of initiation quite a bit further west over the higher terrain in eastern Montana. As height falls are not anticipated over the western Dakotas until at least the 00 to 03 UTC time frame, this seems reasonable. With this solution, even more uncertainty has been introduced as the majority of latest CAMS fail to initiate substantial convection across the forecast area before 00z. Thus, the window for discrete convection may be narrower than previously thought. Discrete supercells may form off the higher terrain over eastern Montana before 00z and grow upscale quickly into one or two MCS clusters by the time they reach the border. The 08z HRRR and the 06z ESRL HRRR appear to have discrete cells trying to initiate in front of this complex around 01z to 03z over the western Dakotas on what appears to be the intersection of a prefrontal surface trough and the warm front, so there may still be a conditional tornado threat this evening over the far west, but confidence is still pretty low at the moment. Any discrete cells that do form will also have the potential to produce very large destructive hail up to the size of baseballs and damaging wind gusts up to 75 mph. As the greater forcing arrives tonight, storm coverage will greatly increase, as well as the overall severe weather threat. At least one severe MCS cluster is likely to sweep across the area, potentially bringing with it a widespread swath of significant damaging wind gusts up 75 mph and very large hail. This activity should last well into the night before exiting into eastern North Dakota by the early morning hours on Friday. .LONG TERM...(Friday through Wednesday) Issued at 357 AM CDT Thu Jun 28 2018 The 00 UTC global suite favors southwest flow aloft across the Northern Plains Friday into Saturday supporting scattered thunderstorms. Dependent on how far east the cold front and associated instability can propagate, a few strong storms will be possible over the south central and James River Valley Friday, but severe weather does not appear likely at this time. Flow transitions to near zonal Sunday into early next week. This would suggest waves with low predictability in faster flow, and a diurnal thunderstorm threat. By the middle of the week troughing is once again evident to our west among the global models, putting us back in southwest flow aloft, continuing the active pattern. && .AVIATION...(For the 12Z TAFS through 12Z Friday morning) Issued at 530 AM CDT Thu Jun 28 2018 VFR conditions are generally expected through the period. During the morning hours on Thursday, a few isolated thunderstorms will be possible over southwestern and south central North Dakota. Later in the afternoon and evening, a strong storm system will approach the state bringing the potential for widely scattered strong to severe thunderstorms to the forecast area. All hazards will be possible with any severe storms, including very large hail up to baseball size, damaging wind gusts to near 75 mph, and a few tornadoes. Placement, timing, and location regarding the strongest storms is still very uncertain. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...WAA SHORT TERM...ZH LONG TERM...ZH AVIATION...ZH
Hazardous weather outlook, Jun 28, 2:44 AM MDT, 4 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 344 AM CDT Thu Jun 28 2018 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-290845- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder- Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan- La Moure-McIntosh-Dickey- 344 AM CDT Thu Jun 28 2018 /244 AM MDT Thu Jun 28 2018/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...Today and Tonight A significant and widespread severe weather event is possible across western and central North Dakota Thursday and Thursday night. However some sources of uncertainty still remain, including impacts from morning storms, storm coverage south of the warm front, and eventual location of the warm front. A few strong to severe storms will continue to be possible this morning with large hail up to half dollar size possible, but the overall threat will be much higher later this afternoon and tonight. Scattered thunderstorms may form along a warm front between I-94 and US Highway 2 Thursday afternoon. More numerous thunderstorms are expected Thursday evening and into the night across a larger portion of western and central North Dakota. Thunderstorms that form Thursday afternoon through Thursday night are likely to become severe. Very large hail to around baseball size, damaging winds to near 75 mph, a few tornadoes, and localized flash flooding are the primary threats. .DAYS TWO THROUGH SEVEN...Friday through Wednesday The chance for thunderstorms continues Friday and Saturday across much of western and central North Dakota. A few storms could be strong Friday across the far south central and James River Valley, but severe weather is not anticipated at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely across western and central North Dakota on Thursday. A significant and widespread severe weather event is possible. ZH
In the hours before
Special weather statement, Jun 28, 4:08 AM MDT, 2 hours 52 minutes before
Special Weather Statement National Weather Service Bismarck ND 408 AM MDT THU JUN 28 2018 NDZ040-043-281100- Slope ND-Bowman ND- 408 AM MDT THU JUN 28 2018 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN BOWMAN AND WESTERN SLOPE COUNTIES UNTIL 500 AM MDT... At 407 AM MDT, a strong thunderstorm was located 10 miles southwest of Marmarth, or 14 miles southeast of Baker, moving northeast at 25 mph. Nickel size hail will be possible with this storm. Locations impacted include... Rhame, Marmarth, Griffin, Sunset Butte and Pretty Butte. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4635 10404 4656 10366 4608 10349 4607 10405 TIME...MOT...LOC 1007Z 243DEG 21KT 4620 10410 HARGROVE
Special weather statement, Jun 28, 5:11 AM MDT, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Bismarck ND
511 AM MDT THU JUN 28 2018
NDZ040-043-281200-
Slope ND-Bowman ND-
511 AM MDT THU JUN 28 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN BOWMAN AND
SOUTHWESTERN SLOPE COUNTIES UNTIL 600 AM MDT...
At 511 AM MDT, a strong thunderstorm was located 7 miles west of
Marmarth, or 10 miles east of Baker, moving east at 20 mph.
Nickel size hail and wind gusts to 40 mph will be possible with this
storm.
Locations impacted include...
Marmarth and Pretty Butte.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4642 10405 4643 10404 4652 10366 4628 10357
4623 10404
TIME...MOT...LOC 1111Z 257DEG 17KT 4633 10406
HARGROVELocal storm report, Jun 28, 5:46 AM MDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
646 AM CDT THU JUN 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0642 AM HAIL BOWMAN 46.18N 103.39W
06/28/2018 M1.00 INCH BOWMAN ND EMERGENCY MNGR
&&Local storm report, Jun 28, 6:14 AM MDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
714 AM CDT THU JUN 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0712 AM HAIL SCRANTON 46.15N 103.14W
06/28/2018 M1.25 INCH BOWMAN ND PUBLIC
HAIL ONGOING AT TIME OF REPORT. RELAYED BY
MEDIA.
&&Local storm report, Jun 28, 6:31 AM MDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
731 AM CDT THU JUN 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0708 AM HAIL SCRANTON 46.15N 103.14W
06/28/2018 E2.50 INCH BOWMAN ND PUBLIC
REPORT RELAYED BY BROADCAST MEDIA.
&&
TJKLocal storm report, Jun 28, 7:00 AM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
800 AM CDT THU JUN 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0758 AM HAIL 7 N HETTINGER 46.11N 102.64W
06/28/2018 E3.00 INCH ADAMS ND LAW ENFORCEMENT
&&
TJKThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 1:30 AM MDT | Special Weather Statement | BIS | Morton | 45 min |
| Jun 28, 1:52 AM MDT | Severe Thunderstorm Warning | BIS | Burleigh | 53 min |
| Jun 28, 2:17 AM MDT | Special Weather Statement | BIS | Mercer | 28 min |
| Jun 28, 4:08 AM MDT | Special Weather Statement | BIS | Bowman | 52 min |
| Jun 28, 4:57 AM MDT | Severe Thunderstorm Warning | BIS | Adams, Bowman, Slope | 63 min |
| Jun 28, 5:11 AM MDT | Special Weather Statement | BIS | Slope | 49 min |
| Jun 28, 6:02 AM MDT | Severe Thunderstorm Warning | BIS | Adams, Bowman | 58 min |
| Jun 28, 7:56 AM MDT | Severe Thunderstorm Warning | BIS | Grant, Sioux | 64 min |
| Jun 28, 8:58 AM MDT | Severe Thunderstorm Warning | BIS | Emmons, Sioux | 47 min |
| Jun 28, 9:37 AM MDT | Severe Thunderstorm Warning | BIS | Grant, Hettinger | 53 min |
| Jun 28, 1:01 PM MDT | Flash Flood Watch | BIS | Billings, Bottineau, Burke, Divide, Dunn, Golden Valley and 10 more | 14 hr |
| Jun 28, 3:17 PM MDT | Severe Thunderstorm Warning | BIS | McKenzie | 43 min |
| Jun 28, 4:04 PM MDT | Severe Thunderstorm Warning | BIS | McKenzie, Williams | 23 min |
| Jun 28, 5:32 PM MDT | Severe Thunderstorm Warning | BIS | Dunn | 58 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.